What is Anaphylaxis?
Anaphylaxis is a life-threatening condition in which a person suffers from a severe allergic reaction. Unlike most allergic reactions, anaphylaxis is a full-body reaction to allergens and should be handled as a medical emergency.
Symptoms Of Anaphylaxis
- Stomach ache
- Redness of the skin
- Hives or rash (full body or in multiple places)
- Itchy or watery eyes
- Itchy or runny nose
- Itchy skin
- Swelling of the lips, eyes, or face
- Difficulty swallowing or breathing
In severe cases of Anaphylaxis, the person could go into Anaphylactic shock, have a blocked airway, and difficulty breathing.
*Note: These are possible symptoms, so not every patient will experience all of them.*
How is Anaphylaxis different from "normal" allergic reactions?
In "normal" allergic reactions, only one part of a person's body is affected by the allergen. For example, a "normal" allergic reaction to pollen is sneezing and an itchy or running nose or eyes. The allergic reaction is mostly contained in the facial area. While this may be uncomfortable, it is not cause for panic. An anaphylaxis reaction would affect the entire body. Anaphylaxis can range from moderate to extreme in degrees of severity. However, ALL anaphylaxis should be treated as life-threatening and the person having the reaction should be taken to the nearest emergency room. Anaphylaxis can be caused by a food or drug allergy, bug bite or sting, or an environmental allergy. Symptoms usually take a few seconds to a few minutes to begin to appear.
How should Anaphylaxis be treated?
Anaphylaxis should be treated as a medical emergency! If a person begins experiencing multiple symptoms of anaphylaxis, immediately call 911! Swollen lips is a clear indication of anaphylaxis that should not be over-looked or ignored. He or she should be given an Epi-Pen (or an Epi-Pen Jr for children) if available. An Epi-Pen is an emergency dose of medication that will help stop or slow the allergic reaction. If you have severe allergies or a history of allergic reactions and do not have an Epi-Pen, I highly recommend getting one. It should be kept with or near you at all times. If there is Benadryl nearby, the person should be given the appropriate dosage then taken immediately to the emergency room. Giving an Epi-Pen or Benadryl is NOT a substitute for going to the emergency room as the reaction can get worse or complications might arise.
What are the possible side effects of the Epi-Pen?
Giving an Epi-Pen to a person with Anaphylaxis can be life-saving, so if they have one available it should always be given (exempting people with certain medical conditions). The medicine in the Epi-Pen is some of the same medicine that the patient will receive at the emergency room. However, it is wise to be aware of the possible side-effects of the Epi-Pen as some people react strangely to the medication. These might include:
- Rapid pulse
- Shortness of breath or gasping
- Tightness of throat
- Feelings of confusion or anxiety